Alert archive / Massachusetts / Dense Fog Advisories in 2021

Dense Fog Advisory 4, NWS Boston/Norton, MA

April 29, 2021Barnstable County, Dukes County, Nantucket County, Massachusetts

NWS Boston/Norton, MA issued this dense fog advisory at Apr 29, 2021, 6:41 AM EDT for Barnstable County, Dukes County, Nantucket County, Massachusetts. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2021, 6:41 AM EDT (10:41 UTC)
Expired
Apr 29, 2021, 9:00 AM EDT
In force
2 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Dukes County, MA, Nantucket County, MA

The radar

The Boston radar (KBOX), 88 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 10.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WWUS71 KBOX 291041
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
641 AM EDT Thu Apr 29 2021

MAZ022>024-291400-
/O.NEW.KBOX.FG.Y.0004.210429T1041Z-210429T1400Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
641 AM EDT Thu Apr 29 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Barnstable MA, Dukes MA and Nantucket MA Counties.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
1 follow-up statement
230 
WWUS71 KBOX 291300
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
900 AM EDT Thu Apr 29 2021

MAZ022>024-291400-
/O.CAN.KBOX.FG.Y.0004.000000T0000Z-210429T1400Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
900 AM EDT Thu Apr 29 2021

...DENSE FOG ADVISORY IS CANCELLED...

There was still some patchy fog, but it was no longer widespread.
Therefore, the dense fog advisory is cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this dense fog advisory went out at Apr 29, 4:20 AM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 29, 4:20 AM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
420 AM EDT Thu Apr 29 2021

.SYNOPSIS...
A stationary front combined with intensifying low pressure tracking
along this boundary, will be a focus for widespread showers with
locally heavy rain late this afternoon and evening, along with a few
rumbles of thunder. A cold front will cross the region Friday,
followed by windy and cooler weather Saturday. Another warmup is
ahead early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Today and Tonight...

Weak subsidence behind departing short wave trough that delivered
showers to the area Wed evening, is now resulting in mainly dry
weather early this morning across MA/RI/CT. However, thermal and
moisture advection from upstream trough over the OH Valley, is
already yielding showers across the Lower Hudson Valley of NY into
Southwest CT. This activity will slowly overspread the remainder of
CT/MA/RI later this morning.

Then this afternoon and evening showers will become more widespread
as OH Valley trough advects east across the region. Impressive jet
dynamics and moisture advection associated with this trough. PWATs
climb to about 1.75 inches, which are near record values for the
day. Strong forcing for ascent will yield deepening surface wave
tracking along stalled frontal boundary across the area. This lift
acting on anomalous PWATs combined with some elevated instability
will result in bands of heavy showers with embedded thunder. Good
model agreement on a swath of 1-2 inches of rainfall, with heaviest
amounts across Northern MA, possibly extending into northern
portions of CT/RI. Low risk of locally heavier amounts pending areal
extent of elevated convection. Therefore low probability of local
poor drainage/street/highway flooding, with risk greatest across
Northern MA.

As for temps, frontal boundary draped across the region, with cool NE
winds across Eastern MA and dew pts in the 40s. Meanwhile, south
winds in pseudo warm sector across CT into Western-Central MA,
yielding dew pts in the 50s. Hi res guidance captures this sharp
frontal boundary very well and boost temps 65-70 across CT/RI and
south of the MA Pike. Elsewhere, cooler temps with highs in the 50s
along the coast into Northeast MA.

&&

.SHORT TERM /FRIDAY/...

Friday...

Dry slot and post frontal airmass overspreads the region, thus a
drying trend develops. Although with potent trailing short wave and
cool pool aloft (-28C at 500 mb!), may be sufficient for a few late
day/evening showers. Remaining mild as cold air is delayed until Fri
night. Highs Fri afternoon should be in the 60s regionwide. Although
becoming very windy in the afternoon as low pressure tracking toward
the Maritimes rapidly deepens, with all guid offering a sub 980 mb
low by days end. This increasing pgrad coupled with steepening low
level lapse rates, thanks to CAA and strong late April sunshine,
could see WNW winds gusting up to 35-45 mph.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

* Blustery conditions overnight Friday into early Saturday behind a
  strong cold front. Lingering showers overnight could change into
  snow showers for parts of the high terrain.
* Warming trend begins late Saturday and continues into early next
  week. However, there is considerable uncertainty with how warm we
  can get on Monday.
* Turning cooler mid week with potential for unsettled weather but
  forecast confidence is low this far out.

Friday night into Saturday...

H5 closed low moves directly overhead overnight Friday, ushering an
unseasonable -25 to -28C cold pool over Southern New England. The
shot of cold will be brief though, as the closed low quickly lifts
into the Canadian Maritimes as a H5 ridge starts building in with
heights rising above 540 Dm by Saturday late morning/early
afternoon. Saturday early morning will be unseasonably chilly with
wind chill values dipping into the 20s for parts of the interior, as
winds turn due north before turning northwest by mid morning and
temperatures start recovering.

In fact, any lingering showers late Fri night into early Sat morning
could transition into snow showers, particularly over the high
terrain. Available global and ensemble guidance has trended colder,
with 850mb temperatures between -2 to -4C late Fri night into Sat.
In fact, this is around the 10th percentile for 850mb temperatures
for our area according to NAEFS Ensemble Situational Awareness
Table. The other aspect for Friday into Friday night will be the
gusty northwest winds behind the cold front. With steepening mid to
low level lapse rates, expect strong winds to mix down to the
surface. Wind headlines may eventually be needed for at least parts
of the region, particularly the higher elevation for gusts above 40
kt.

Sunday into Monday...

A sub 510 Dm closed low follows the heel of the aforementioned
closed low but its track southeast could possibly be blocked by the
northeast track of the first closed low. This throws a wild card
into Sunday's forecast. With a deep upper closed low nearby, it is
just tough to go the entire day with no clouds or precipitation.

In addition, Sunday will have an impact on how warm we can get on
Monday, with possible highs between 50s and 80s. To give an idea how
challenging the temperature forecast on Monday is, the GFS has 850mb
temperatures around +7C in Central MA late afternoon but the ECMWF
has 850mb temps around +15C! Cannot rule out a few showers too as a
warm front lifts northeastwards across our region. Forecast wise,
lowered the temperatures by a few degrees given the uncertainty with
how much sunshine we will receive and if we get on and off showers.
Also blended in some of the raw model guidance to increase the PoPs
on Sunday and increased cloud cover accordingly given that a closed
low should be in the vicinity.

Tuesday into Wednesday...

A cold front moves through the area sometime on Tuesday into
Wednesday, so we should trend cooler with potential for unsettled
weather mid week. But specifics are hard to pin point at this time
frame so have generally gone with a blend of model guidance.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06z TAF Update:

Today...low confidence on exact timing lowering cigs/vsbys.

Mainly VFR continues at 06z with IFR across Cape Cod and the
Islands in low clouds and fog. Overall theme is for mainly dry
weather this morning, then showers developing this afternoon and
especially late in the day. This is when cigs and vsbys will
trend from VFR this morning to MVFR/IFR this afternoon. Isolated
thunder late in the day and accompanied by heavy downpours.

Tonight...moderate confidence.

MVFR/IFR with areas of LIFR along with widespread showers with
embedded thunder and heavy downpours. Increasing low level SW
jet will yield LLWS WS020/23040KT

Friday...moderate confidence.

Improving trends with MVFR/IFR at daybreak and any scattered
showers quickly ending along with conditions improving to VFR,
except MVFR high terrain. Increasing WNW winds with gusts up to
30-40 kt likely.

KBOS TAF...low confidence on exact timing of lowering cigs and
vsbys this afternoon, moderate confidence on trends.

KBDL TAF...low confidence on exact timing of lowering cigs and
vsbys this afternoon, moderate confidence on trends.

Outlook /Friday Night through Monday/...

Friday Night: Mainly VFR, with local IFR possible. Strong winds
with areas of gusts up to 40 kt. Chance SHRA, patchy BR.

Saturday: VFR. Windy with gusts up to 35 kt.

Saturday Night through Sunday: VFR. Breezy. Slight chance SHRA.

Sunday Night: VFR. Slight chance SHRA.

Monday: VFR. Breezy. Chance SHRA.

&&

.MARINE...

Today...varying wind direction given frontal boundary draped across
the region and remaining nearly stationary. Patchy fog lowers vsby
this morning, then showers becoming widespread this afternoon.

Tonight...low pres tracks across Southern New England this evening.
Widespread showers and patchy fog will yield poor vsby.

Friday...low pres rapidly intensives as circulation tracks into
Canadian Maritimes, with pressure likely falling below 980 mb. This
will likely yield WNW winds gusting up to 30-40 kt, first across the
near shore waters, then offshore waters Fri evening. Hence a Gale
Watch has been posted.

Outlook /Friday Night through Monday/...

Friday Night: Moderate risk for gale force winds with gusts up
to 40 kt. Areas of rough seas. Chance of rain showers, patchy
fog.

Saturday: Low risk for gale force winds with gusts up to 35 kt.
Areas of rough seas.

Saturday Night: Winds less than 25 kt. Seas up to 5 ft.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas locally approaching 5 ft. Slight chance of rain
showers.

Sunday Night: Winds less than 25 kt. Slight chance of rain
showers.

Monday: Winds less than 25 kt. Chance of rain showers.

&&

.TIDES/COASTAL FLOODING...

Another round of high astro tides late Thu night/early Fri
morning. Astro tides a few tenths of a foot less than last
night and with a small storm surge of around a half foot
expected, any inundation may be very minor if any at all. Thus
have decided to hold off on any headlines at the moment.
Although day shift will need to reevaluate.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from Friday afternoon through Friday evening for
     ANZ230>237-251.
     Gale Watch Friday evening for ANZ250-254>256.

&&

SYNOPSIS...Nocera/Chai
NEAR TERM...Nocera
SHORT TERM...Nocera
LONG TERM...Chai
AVIATION...Nocera/Chai
MARINE...Nocera/Chai
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 29, 4:22 AM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Thu Apr 29 2021

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-300830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Cheshire-Eastern Hillsborough-
Western And Central Hillsborough-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EDT Thu Apr 29 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, New Hampshire,
southern New Hampshire, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254>256-300830-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Thu Apr 29 2021

...GALE WATCH IN EFFECT FRIDAY EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-251-300830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
422 AM EDT Thu Apr 29 2021

...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:28 AM EDTGale WatchBOX11 hr
Apr 29, 3:24 PM EDTWind AdvisoryBOXBarnstable, Bristol, Dukes, Essex, Franklin, Hampden and 7 more35 hr
Apr 29, 3:29 PM EDTCoastal Flood StatementBOXBarnstable, Essex, Norfolk, Plymouth, Suffolk13 hr
Apr 29, 3:32 PM EDTGale WarningBOX35 hr

Nearby

Dense Fog Advisories in Massachusetts, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.